Heroin abuse can be dangerous. People who use heroin are at risk of many different problems, one of which is overdose. If you or someone you care about has been using heroin, it may be a good idea to learn the signs of a heroin overdose. Sometimes it can be hard to tell if a person is just very high or if they are overdosing, so knowing what to look for can be valuable information. Although the best plan is to seek treatment from a heroin rehab center, that must be a choice the person using heroin makes for themselves. In the meantime, for safety’s sake, being able to identify the signs of a heroin overdose can be crucial.
What Are the Signs of a Heroin Overdose?
Overdosing is when a person has taken an amount of a drug that causes their body to start shutting down. In the case of heroin, the ability of a person to breathe normally and provide enough oxygen to their body can be reduced, which can be harmful and even fatal. If someone else is present to intervene during an overdose, the person has a much better chance of surviving than if they are left on their own.
The following signs are symptoms of a heroin (or other opioid) overdose:
- The person is awake but cannot seem to speak or respond
- They are sleeping, and you cannot awaken them by any means
- Breathing is shallow, slow, or hard to detect
- The person is making a snoring or rattling sound as they breathe
- In a lighter-skinned person, they appear bluish purple or, in a darker-skinned person, they appear ashen or gray
- Their body is limp
- You can’t find their pulse, or it seems very weak
What Should You Do if You Think Someone is Overdosing?
If you think someone is overdosing, call 911 for help right away. If you are worried that you might get in trouble yourself, many places have ‘good samaritan’ laws that ensure people who act to get help for someone in danger do not get in trouble. Stay with the person if you can until help arrives.
If someone is overdosing, here are some things to do until help arrives:
- Gently turn the person on their side so that, if they do vomit, they will not choke.
- Monitor the person’s breathing and pulse.
- Keep trying to rouse the person and talk to them.
- Stay calm so that, when responders arrive, you can give them information they may need to save the person’s life.
What to Do After a Heroin Overdose
If you or someone you care about has overdosed on heroin, it is crucial to get involved in heroin addiction treatment. Addiction is a disease, and most people need help in order to heal from it. Often, the shock of an overdose event can be the starting point of getting the person into recovery. Studies show that people who participate in a substance abuse and addiction treatment program have better results in maintaining their recovery over time.
Greater Boston Recovery Centers Can Help After an Overdose
At our treatment center, we understand that our clients may be at a personal crossroads. That is why we are so committed to offering affordable, high-quality addiction treatment. We strongly believe that clients should be able to access the care and treatment they need to help get them into recovery and keep them on the road to health and healing. If you or someone you care about has been struggling with addiction to heroin, reach out to our caring and compassionate staff today at 877.920.6583.